0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Case Report/Case Series |

Dermatomyositis Induced by Anti–Tumor Necrosis Factor in a Patient With Juvenile Idiopathic Arthritis

Stephanie W. Liu, MD1; Nicole F. Velez, MD1; Christina Lam, MD1; Alisa Femia, MD1; Scott R. Granter, MD2; Henry B. Townsend, MD3; Ruth Ann Vleugels, MD, MPH1
[+] Author Affiliations
1Department of Dermatology, Brigham and Women’s Hospital and Harvard Medical School, Boston, Massachusetts
2Department of Pathology, Brigham and Women’s Hospital and Harvard Medical School, Boston, Massachusetts
3Division of Clinical Immunology and Rheumatology, Department of Medicine, University of Alabama at Birmingham
JAMA Dermatol. 2013;149(10):1204-1208. doi:10.1001/jamadermatol.2013.5220.
Text Size: A A A
Published online

Importance  Biologic therapies, including anti–tumor necrosis factor (TNF) agents, are increasingly used to treat a variety of autoimmune diseases. Paradoxically, these agents have been reported to induce some of the very diseases they were designed to treat, including dermatomyositis (DM). We describe the first case of anti-TNF–associated DM without muscle involvement presenting in an adult patient with a history of arthritis since childhood. This cutaneous eruption recurred after rechallenge with an alternate anti-TNF agent.

Observations  A 46-year-old man with juvenile idiopathic arthritis developed a pruritic cutaneous eruption while receiving etanercept. Given concern about a drug-induced eruption, etanercept therapy was discontinued and the cutaneous findings improved. However, after rechallenge with adalimumab, he developed similar findings consistent with the skin manifestations of DM. After discontinuation of all anti-TNF drug therapy and the addition of methotrexate sodium, his eruption improved.

Conclusions and Relevance  Because the use of these agents is increasing, practitioners should be aware of the possibility of anti-TNF–induced autoimmune disorders, including DM. The case described herein is unique in that anti-TNF–induced autoimmune disease occurred in a patient with existing arthritis since childhood and recurred with rechallenge, adding further evidence to support the existence of anti-TNF–induced DM.

Figures in this Article

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Place holder to copy figure label and caption
Figure 1.
Facial Findings of Dermatomyositis

The patient was noted to have midfacial erythema and a heliotrope eruption of the upper eyelids.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.
Lateral Thigh Findings of Dermatomyositis

The patient was noted to have poikilodermatous patches and thin plaques with cutaneous erosions on the lateral thigh.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 3.
Dorsal Hand Findings of Dermatomyositis

The patient was noted to have Gottron papules (A) and periungual erythema with cuticular hypertrophy and telangiectatic vessels (B).

Graphic Jump Location
Place holder to copy figure label and caption
Figure 4.
Punch Biopsy Specimen From the Inflammatory Eruption on the Patient’s Right Shoulder

Scattered lymphocytes associated with loss of the basal cell layer, apoptotic cells, and reactive squamous changes are seen at the dermal-epidermal junction (A), with bluish-gray mucin between collagen bundles throughout the dermis (B) (original magnification ×400).

Graphic Jump Location

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 1

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
Jobs
JAMAevidence.com

Users' Guides to the Medical Literature
Table 9.2-3 Refuted Evidence From Observational Studiesa

brightcove.createExperiences();